FDA Safety Alert: Quinolone Antibiotics

Roni Shye
Roni Shye, PharmD BCGP BCACP, is a licensed pharmacist in the states of Florida, Ohio, and Pennsylvania.
Posted on

The FDA has issued a safety alert for a certain type of antibiotics: fluoroquinolones, also known as quinolones.

According to the FDA, there is new information that quinolone antibiotics may cause very serious side effects when used to treat sinusitis, bronchitis, and urinary tract infections.

What kind of serious side effects can occur if a quinolone antibiotic is used to treat these conditions?

Heads up—this is a serious new warning. These side effects can be disabling, and potentially permanent. Potential adverse effects include:

What are the new FDA recommendations?

The FDA is advising that the use of these antibiotics be restricted, and recommending using an alternative medication if possible.

What are some examples of quinolone antibiotics?

The warning affects systemic forms of quinolone antibiotics (that you take by mouth, or that are injected). It does not apply to topical forms at this time. Some examples of systemic quinolone antibiotics include:

Is this the first safety communication for quinolone antibiotics?

No. The FDA has issued two previous safety communications in August 2013 and July 2008.

What should I do if I experience any of the side effects listed?

If you experience any of the side effects mentioned above while taking a quinolone antibiotic, contact your health care provider immediately.

Drugs featured in this story

Filed under